Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2000, 6:57 PM CDT for Finney County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 12, 2000, 6:57 PM CDT (23:57 UTC)
- Expired
- Jul 12, 2000, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Finney County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:10 PM CDT | Thunderstorm Wind 52 E | Garden City, KS | NWS employee was on travel status, not off duty. |
| Jul 12, 7:12 PM CDT | Hail 0.75 | Garden City, KS | |
| Jul 12, 7:16 PM CDT | Thunderstorm Wind 63 M | Garden City, KS | KSN Weatherlab site. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805 WUUS53 KDDC 122357 SVRDDC KSC055-130045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 657 PM CDT WED JUL 12 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 745 PM CDT * AT 657 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTHWEST AT 15 MPH. * SOME LOCATIONS AFFECTED GARDEN CITY AT 705 PM CDT 6 MILES NORTHEAST OF HOLCOMB AT 720 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF QUARTERS DAMAGING WINDS GREATER THAN 60 MILES AN HOUR LAT...LON 3789 10108 3784 10076 3824 10061 3824 10108 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:12 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 3:12 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT WED JUL 12 2000 ...MAIN QUESTIONS FOR THIS CYCLE WILL BE AMOUNT, LOCATION, AND TIMING OF CONVECTION... 12Z HAND ANALYSIS SHOWS THAT THE MODELS OVERALL PATTERN FORECAST OF THE PAST FEW DAYS HAS COME TO FRUITION. A HUGE WARM CORE HIGH DOMINATES THE SOUTHERN PLAINS AND SOUTHERN ROCKIES WITH NUMEROUS EMBEDDED POOLS OF WARM AND COOL AIR WANDERING AROUND IN THE CENTER OF THE HIGH. MORNING SOUNDING ANALYSIS INDICATES AFTERNOON SBCAPE THIS AFTERNOON AROUND 3500 J/KG ACROSS KANSAS SO MORE CONVECTION IS VIRTUALLY ASSURED. SURFACE POTENTIAL TEMPERATURE AND PRESSURE FIELDS AT 12Z IDENTIFIED A WEAK COLD FRONT FROM TOP TO JUST SOUTH OF DDC AND THENCE NORTHWEST INTO EAST CENTRAL COLORADO AND AN OUTFLOW BOUNDARY ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FROM NOCTURNAL CONVECTION IN EASTERN NEW MEXICO AND THE PANHANDLES. THE INTERSECTION OF THESE TWO FEATURES HAS APPARENTLY FORCED MORNING CONVECTION ALONG AND SOUTH OF THE BOUNDARY FROM NORTHWEST OKLAHOMA TO SOUTHWEST KANSAS AND INTO EAST CENTRAL COLORADO. MODEL FORECASTS INDICATE THAT THIS SYNOPTIC SCALE REGIME WILL CONTINUE THROUGHOUT THE FORECAST PERIOD. THE FORECAST PROBLEM, THEN, CENTERS ON THERMODYNAMICS AND RESULTING MESOSCALE FEATURES. IT IS SIMILAR TO WATCHING A PAN OF WARM WATER OVER AN UNEVEN HEAT SOURCE AND TRYING TO DETERMINE WHERE AND WHEN THE NEXT BUBBLE WILL RISE. ATTEMPTS TO FORECAST CONVECTIVELY FORCED MESOSCALE FEATURES FOR MORE THAN A FEW HOURS WILL BE USELESS. FOR THE NEAR TERM WILL PLAY THE NEARLY STATIONARY SURFACE FRONT TO CONTINUE TO FURNISH CONVERGENCE FOR CONVECTION THROUGH MY SOUTHERN AND SOUTHWESTERN ZONES, ESPECIALLY AS AFTERNOON HEATING ADDS TO DESTABILIZATION OF THE BOUNDARY LAYER. WILL GO ABOVE GUIDANCE POPS IN THAT AREA. IN LATER PERIODS, WITH THE UNSTABLE TROPICAL AIRMASS STILL IN PLACE, ALL WILL HINGE UPON THE LOCATION AND STRENGTH OF ANY LEFT OVER BOUNDARIES. NONE OF THE MODELS ARE VERY DEFINITE ABOUT THIS, NOR WOULD I EXPECT THEM TO BE. WITH AT LEAST SOME SURFACE LEE/WARM TROFING ALONG THE LEE SLOPES, WILL EXPECT BOUNDARY LAYER SOUTHEAST FLOW TO HOLD THE REMAINS OF THE OLD FRONT SOMEWHERE IN EAST COLORADO AND WEST KANSAS AND PLAY CONTINUED HIGHER POPS FOR MY WESTERN ZONES ALL PERIODS WITH THE BEST CHANCES WHEN INSTABLILITY IS MAXIMIZED IN THE LATE AFTERNOON OR EVENING. MOSOONAL MOISTURE REMAINS EVIDENT ACROSS NEW MEXICO IN THE MID TROPOSPHERE SO AFTERNOON CONVECTION IN THE MOUNTAINS SHOULD CONTINUE TO DEVELOP CONVECTIVELY INDUCED VORTICITY IN THAT AREA AND ROTATE IT ACROSS THE HIGH PLAINS. WHEN THESE RIPPLES ARRIVE OVER THE REGION MORE CONVECTION IS LIKELY. TIMING FOR THIS IS NEAR IMPOSSIBLE BUT AGAIN THE BEST CHANCE FOR CONVECTION WITH THIS FEATURE SHOULD BE DURING THE MOST UNSTABLE PARTS OF THE DAY. MORE NOCTURNAL CONVECTION CANNOT BE RULED OUT EITHER SIMILAR TO THIS MORNING SO WILL GENERALLY LEAVE POPS OF SOME SORT IN ALL PERIODS IN THE WEST AND SOUTHWEST. SOME CONCERN EXISTS FOR POTENTIAL HEAVY RAINFALL WITH SOME OF THESE TROPICAL STORM CLUSTERS AS THE MORNING SOUNDING SHOWED PRECIPITABLE WATER AMOUNTS OF 1.67 INCHES WHICH IS OVER 150 PERCENT OF NORMAL. SINCE IT IS IMPOSSIBLE TO DETERMINE WHERE THE HEAVIEST RAINFALL WILL BE ACROSS THE CWA, NO FLASH FLOOD WATCH WILL BE ISSUED. THIS PROBLEM IS BEST ATTACKED IN THE SHORT TERM AND WITH NOWCASTS AND THE HAZARDOUS WEATHER OUTLOOK. EXTENDED DISCUSSION... EXTENDED MODELS AND ENSEMBLES ALL SUGGESTING UPPER RIDGE AXIS SLOWLY SHIFTS TO THE EAST AND WEAKENS OVER THE WEEKEND PERIOD. HARD TO DISCOUNT CHC OF EVENING CONVECTION ANY ONE DAY OVER THE WEEKEND PERIOD GIVEN LITTLE SIG CHANGE IN THE GENERAL PATTERN. STILL APPEARS MONDAY WILL HAVE A COLD FRONT MOVE INTO CWA WHICH WILL KEEP A SLT CHC GOING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 070/096 068 211 GCK 068/094 068/097 067 211 EHA 068/089 068/097 068 533 LBL 070/090 070/098 070 533 HYS 072/096 072/098 072 --- P28 072/098 072/098 071 1-- .DDC...NONE. JOHNSON/RB
In the hours before
Special weather statement, Jul 12, 3:48 PM CDT, 3 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-130505- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT WED JUL 12 2000 ...A FEW SPOTTERS COULD BE REQUIRED THIS EVENING AND OVERNIGHT ALONG AND SOUTHWEST OF A LAKIN TO SUBLETTE AND MEADE LINE... A CONVERGENCE BOUNDARY HAS FINALLY SETTLED IN FROM NORTHEAST COLORADO SOUTHWEST ACROSS FAR SOUTHWEST KANSAS WITH THUNDERSTORMS ALREADY FIRING UP IN COLORADO. A FEW OF THESE STORMS MAY WORK THEIR WAY SOUTHEAST ALONG THE BOUNDARY INTO FAR SOUTHWEST KANSAS. MEANWHILE, A WEAK UPPER LEVEL DISTURBANCE OVER NORTHEAST NEW MEXICO IS EXPECTED TO FIRE ADDITIONAL THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLE AREA. A FEW OF THESE STORMS MAY ALSO MOVE NORTHEAST INTO FAR SOUTHWEST KANSAS FROM LIBERAL TO HUGOTON AND ELKHART. VERY WEAK WIND FLOW IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL MEAN THAT THESE STORMS SHOULD BE FAIRLY SHORT LIVED AND WILL MOVE LITTLE AFTER DEVELOPING. A FAIRLY DRY LAYER OF AIR WILL BE JUST BELOW THE BASES OF THESE STORMS AND MAY LEAD TO SOME VERY STRONG WIND FLOWING OUT OF THE STORMS AS THEY COLLAPSE. THIS WILL BE THE MAIN DANGER FROM THESE STORMS IN THE SHORT TERM. THE AIRMASS THAT WILL FEED THE STORMS IS EXCEEDINGLY MOIST SO THE STORMS ARE LIKELY TO PRODUCE TORRENTIAL RAINS AND POSSIBLY SOME LOCAL FLASH FLOODING. OFFICIALS SHOULD REMAIN ALERT TO THIS POSSIBILITY AS THE EVENING PROGRESSES. FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEB SITE AT: http://www.dodgecity.net/nws/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Jul 12, 7:49 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 41 min |
| Jul 12, 9:02 AM CDT | Flash Flood Warning | DDC | Grant | 118 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.